Washington, 2017Winter Storm and Heavy Snow in Washington, January 1 to 3, 2017
January 1 to 3, 2017 · NWS OTX · 10 events in 3 counties and zones
An Arctic Front descending out of Canada shortly after the turn of the new year interacted with a moist air mass over northeastern Washington to create a band of heavy snow over southern Stevens and Pend Orielle Counties and northern Spokane County. Snow accumulations within this band ranged from 4 inches to nearly one foot in the valleys with over 20 inches in the mountains.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic Front descending out of Canada shortly after the turn of the new year interacted with a moist air mass over northeastern Washington to create a band of heavy snow over southern Stevens and Pend Orielle Counties and northern Spokane County. Snow accumulations within this band ranged from 4 inches to nearly one foot in the valleys with over 20 inches in the mountains. The northern reaches of these counties near the Canadian Border only received 2 to 3 inches. South of this band in the Columbia Basin generally 1 to 3 inches of snow fell with local accumulations to 4 inches, but breezy and gusty winds on the exposed terrain of the Palouse caused blowing and drifting snow which closed some roadways through January 2nd and produced near zero visibility in blowing snow near Moses Lake through January 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 31, 10:49 PM PST, 2 hours 11 minutes earlier.
Area forecast discussion, Dec 31, 10:49 PM PST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1049 PM PST Sat Dec 31 2016
.SYNOPSIS...
Snow will develop tonight and persist into tomorrow. Locally
heavy snow accumulations will be possible over the Idaho
Panhandle, Spokane area, and the Palouse. Bitter north winds
Sunday afternoon through Monday afternoon will produce areas of
blowing and drifting snow. The Rathdrum Prairie, Coeur d'Alene
area, and the West Plains may experience periods of blizzard like
conditions Sunday into Monday with sustained winds of 25 mph and
blowing snow.
&&
.DISCUSSION...
Evening update: the radar is starting to blossom with increasing
returns. Snow has been falling across the Cascades and it now
expanding across potions of the upper Columbia Basin through
northern mountain and starting to fill east. This will be the
first wave of snow for the next 24-36 hour. Short-range models
suggest this wave will spread east through the remainder of the
night, becoming heavier after about 09-10Z.
The focus may shift away from the eastern Columbia Basin through
the morning hours, into the northern WA mountains and ID
Panhandles but will is expected to re-develop between mid-morning
to early afternoon for the second wave of snow, which will have
several factors involved in its development, including: the arctic
front coming in from the north, a deformation axis across the
east and shortwave energy rounding the parent low.
The low itself has some rather unstable lapse rates with it:
between 7.5-8.5 C/km. Combined with all the other precipitation
factors, this will make precise snowfall accumulation amounts
variable due to the convective nature of the system. This means
some localized heavier bands or bursts of snow are possible,
which could drop a lot of snow in a short while (e.g. 1 inch per
hour snow rates) in one location, while a location just a few
miles removed from that band could see much lighter amounts. So
this system may not treat all areas equally, if in a small area.
The other factor with the system is increasing winds. These are
still expected to increase between later morning and afternoon and
leading to potential for blowing and drifting snow across
portions of north ID out through the Columbia Basin. Winter storm
warning and advisories remain in place. /J. Cote'
&&
.AVIATION...
06Z TAFS: A frontal wave moves into the PacNW tonight with a
surface low settling near the WA/OR border through Sunday, while
a reinforcing arctic front drops in from Canada with stronger
northerly winds. The frontal wave will increase the first round
of snow from west to east tonight. Chances around EAT/MWH will be
more hit and miss and accumulations tonight, for the most part,
are expected to be lighter. For GEG/SFF/COE/PUW/LWS snow will
increase through the overnight, becoming steadier and perhaps
heavier between 08-13Z. Snow is expected to persist, with varying
intensities, through Sunday for GEG/SFF/COE/PUW. Lulls are
possible in all areas Sunday morning, before the arctic front and
convective snow showers increase again through late morning to
afternoon. Conditions will deteriorate to MVFR/IFR conditions
with snow arrival. Winds increasing to 10-20kts with gusts
25-35kts between late morning and afternoon will lead to the
potential for blowing and drifting snow around COE/SFF/GEG/MWH,
and possible near blizzard conditions. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 19 25 12 18 0 9 / 90 100 50 10 0 0
Coeur d'Alene 19 26 13 18 1 11 / 90 100 50 10 0 0
Pullman 20 27 14 17 1 9 / 90 100 90 20 10 10
Lewiston 20 30 18 20 5 14 / 70 80 90 20 10 10
Colville 20 26 11 19 -2 14 / 80 80 20 0 0 0
Sandpoint 20 25 13 19 4 14 / 100 90 20 10 0 10
Kellogg 21 24 12 16 5 14 / 100 100 50 10 0 10
Moses Lake 16 29 15 22 0 13 / 40 70 70 20 10 0
Wenatchee 17 27 15 19 2 13 / 40 70 50 20 10 0
Omak 19 27 12 18 2 14 / 70 60 20 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 2 AM Sunday to 1 AM PST Monday for
Lewis and Southern Nez Perce Counties-Lewiston Area.
Winter Storm Warning until 10 PM PST Sunday for Central
Panhandle Mountains-Idaho Palouse.
Winter Storm Warning until 4 PM PST Monday for Coeur d'Alene
Area-Northern Panhandle.
WA...Winter Weather Advisory until 1 PM PST Sunday for Northeast
Mountains-Okanogan Highlands.
Winter Weather Advisory from 2 AM Sunday to 1 AM PST Monday for
Lower Garfield and Asotin Counties-Northeast Blue
Mountains.
Winter Storm Warning until 10 PM PST Sunday for Washington
Palouse.
Winter Weather Advisory until 4 PM PST Monday for Moses Lake
Area-Okanogan Valley-Upper Columbia Basin-Waterville
Plateau.
Winter Storm Warning until 4 PM PST Monday for Spokane Area.
&&Hazardous weather outlook, Dec 31, 4:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
400 PM PST SAT DEC 31 2016
IDZ001>004-WAZ033-036-020000-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
400 PM PST SAT DEC 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SNOW WILL DEVELOP AND INCREASE IN INTENSITY OVERNIGHT AHEAD OF AN
APPROACHING COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY SNOW WILL FALL MUCH OF SUNDAY FOLLOWED BY BRISK NORTH WINDS
FOR MOST OF THE DAY AND INTO MONDAY. THESE WINDS WILL USHER IN
BITTERLY COLD TEMPERATURES ACCOMPANIED BY DANGEROUSLY COLD WIND
CHILLS. BLOWING AND DRIFTING SNOW WILL BE LIKELY OVER EXPOSED
LOCATIONS WITH POSSIBLE BLIZZARD CONDITIONS FOR THE RATHDRUM
PRAIRIE...COEUR D'ALENE AND WEST PLAINS AREAS. THE WINDS WILL
SUBSIDE BY TUESDAY... HOWEVER TEMPERATURES WILL REMAIN IN THE
LOWER TEENS TO SINGLE DIGITS FOR MOST OF THE WEEK.
IDZ026-027-WAZ031-032-020000-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
400 PM PST SAT DEC 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SNOW WILL DEVELOP AND INCREASE IN INTENSITY OVERNIGHT AHEAD OF AN
APPROACHING COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SIGNIFICANT SNOW WILL CONTINUE INTO SUNDAY, WITH MODERATE TO
HEAVY SNOW ACCUMULATIONS. MOST LOCATIONS WILL SEE SNOW
ACCUMULATIONS OF 3 TO 6 INCHES. HOWEVER LOCALLY HEAVIER AMOUNTS
ARE LIKELY IN THE BLUE MOUNTAINS. ONCE THE THREAT OF SNOW TAPERS
OFF, GUSTY NORTH WINDS WILL DEVELOP AND WILL PRODUCE DRIFTING SNOW
INTO SUNDAY NIGHT. THE WINDS WILL SUBSIDE BY TUESDAY... HOWEVER
TEMPERATURES WILL REMAIN IN THE LOWER TEENS TO SINGLE DIGITS FOR
MOST OF THE WEEK.
WAZ034-035-037-038-043-044-020000-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-WATERVILLE PLATEAU-
400 PM PST SAT DEC 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON
AND NORTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SNOW WILL DEVELOP AND INCREASE IN INTENSITY OVERNIGHT AHEAD OF AN
APPROACHING COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SIGNIFICANT SNOW WILL CONTINUE INTO SUNDAY, WITH MODERATE SNOW
ACCUMULATIONS. MOST LOWER ELEVATIONS WILL SEE 1 TO 3 INCHES.
BRISK NORTH WINDS CAN BE EXPECTED FOR MOST OF SUNDAY AND INTO
MONDAY, ESPECIALLY DOWN THE OKANOGAN VALLEY AND ONTO WESTERN
PORTIONS OF THE COLUMBIA BASIN. THE WINDS WILL SUBSIDE BY
TUESDAY... HOWEVER TEMPERATURES WILL REMAIN IN THE LOWER TEENS TO
SINGLE DIGITS FOR MOST OF THE WEEK.
WAZ041-042-020000-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
400 PM PST SAT DEC 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TONIGHT
SNOW WILL DEVELOP AND INCREASE IN INTENSITY OVERNIGHT AHEAD OF AN
APPROACHING COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SIGNIFICANT SNOW WILL CONTINUE INTO SUNDAY, WITH MODERATE SNOW
ACCUMULATIONS. MOST VALLEY LOCATIONS WILL SEE 1 TO 3 INCHES.
BRISK NORTH WINDS CAN BE EXPECTED FOR MOST OF SUNDAY AND INTO
MONDAY ALONG THE COLUMBIA RIVER FROM AROUND CHELAN TO WENATCHEE.
THE WINDS WILL SUBSIDE BY MONDAY NIGHT... HOWEVER TEMPERATURES
WILL REMAIN IN THE LOWER TEENS TO SINGLE DIGITS FOR MOST OF THE
WEEK.
Heavy Snow, Northeast Mountains
- When
- January 1, 1:00 AM PST to 1:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Loon Lake area received 11.5 inches of snow accumulation.
Heavy Snow, Northeast Mountains
- When
- January 1, 1:00 AM PST to 1:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The 49 North Ski Resort reported a total of 22 inches of new snow accumulation from the early morning hours through the afternoon of January 1st.
Heavy Snow, Northeast Mountains
- When
- January 1, 1:00 AM PST to 1:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Several reports of 8 to 10 inches of snow were received from the Diamond Lake area. The highest tally was 10.8 inches of snow accumulation.
Heavy Snow, Northeast Mountains
- When
- January 1, 1:00 AM PST to 11:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer in Elk reported 9 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- January 1, 1:00 AM PST to 11:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Four inches of new snow accumulation was reported near Newport.
Heavy Snow, Northeast Mountains
- When
- January 1, 1:00 AM PST to 11:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public reported 5.5 inches of new snow accumulation near Valley.
Heavy Snow, Northeast Mountains
- When
- January 1, 1:00 AM PST to 11:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public reported 5.5 inches of new snow accumulation near Usk.
Heavy Snow, Northeast Mountains
- When
- January 1, 1:00 AM PST to 11:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Four inches of new snow accumulation was reported at Deer Park.
Winter Storm, Washington Palouse
- When
- January 1, 7:00 AM PST to January 3, 5:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
While only 1 to 3 inches of snow accumulated across the region from a winter storm system on January 1st, breezy and gusty winds in the wake of an Arctic Front passage produced blowing and drifting snow which lead to the closure of Highway 27 between Tekoa and Fairfield. The road was re-opened on the morning of January 2nd.
Winter Storm, Upper Columbia Basin
- When
- January 1, 7:00 AM PST to January 3, 5:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
While only 1 to 2 inches of snow accumulated over Adams and Lincoln Counties from a winter storm system on January 1st, breezy and gusty winds in the wake of an Arctic Front passage produced blowing and drifting snow which lead to the closure of Highway 261 between Ritzville and Washtucna, and Highway 21 between Odessa and Lind.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Alabama, January 1 to 3, 20174 deaths · $755,000 · EF2 · 17 events
- Cold in Oregon, January 1 to 11, 20174 deaths · 1 event
- Extreme Cold in South Dakota, January 1 to 2, 20172 deaths · 1 event
- Tornadoes and Flash Flooding in Mississippi, January 1 to 2, 2017$1.7 million · EF2 · 64 events
- Flooding and Damaging Winds in Florida, January 1 to 3, 20171 death · $3,000 · 55 kt wind · 25 events
- Winter Storm and Heavy Snow in Oregon, January 1 to 4, 20171 death · 9 events
- Drought in Georgia, January 1 to 31, 201773 events
- Drought in Oklahoma, January 1 to 31, 201730 events
- Flash Flood and High Wind in California, January 1 to 2, 2017$31,000 · 65 kt wind · 3 events
- Drought in Massachusetts, January 1 to 31, 201719 events
- Drought in Oklahoma, January 1 to 31, 201719 events
- Drought in Alabama, January 1 to 31, 201716 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672304, 672306, 672307, 672310, 672311, 672313, 672314, 672315, 672318, 672319.